What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 6, 2:35 PM EST, 1 minute earlier.
Area forecast discussion, May 6, 2:35 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Raleigh NC
335 PM EDT Sun May 6 2018
.SYNOPSIS...
A weak cold front will cross the area this afternoon. High pressure
will build into the region from the north Monday through Tuesday, as
an upper level trough holds overhead.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 320 PM Sunday...
Weak cold front accompanied by a low over the NW Piedmont is easing
eastward through central NC, just ahead of the mid level shortwave
trough crossing WV down into NW NC. Strong storms have developed
largely as suggested by morning CAMs, forming within a marginal to
moderately unstable (MUCAPE 500-1000 J/kg) environment supported by
strong deep layer shear of 50-55 kts and high low-level lapse rates
of 7.5-8.5 C/km. The dry punch noted on WV imagery has kept coverage
down a bit with weak mid level lapse rates, although the wet bulb
profile is marginally steep just beneath the mixed phase layer, and
we've seen a few reports of pea to half inch size hail. Otherwise,
the risk of damaging straight line winds persist for the next few
hours, mainly across the northern CWA near the weak dynamic
contribution to ascent. Will trend down pops in the evening, keeping
clouds and isolated showers in the NE where low level moisture will
persist as the cooler air spills in from the north behind the front.
Expect lows from the mid 50s W to lower 60s E. -GIH
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 335 PM Sunday...
The shortwave trough over WV to NW NC this afternoon will weaken and
shear as it tracks NE, with the trough axis becoming re-established
to our west as energy dives into the base through Mon. The surface
front will push to our E and S, with a weak low near the S coast of
NC, and the resulting surface flow from the N and NE will likely
keep drawing low level moisture into NE sections, producing mostly
cloudy skies there. Areawide, though, diurnal mixing and residual
moisture will result in partly to mostly cloudy skies (mostly flat
stratocu) through much of the day. Low level lapse rates are
expected to increase sufficiently to bring about a risk of sprinkles
or light showers, especially over the far W sections of the forecast
area, near the weak DPVA. The clouds and cool air advection will
hold down surface temps, and expect highs from the low 70s NE to
near 80 SW. Lows mostly in the mid 50s Mon night with partly cloudy
skies lingering as the trough axis holds nearby. -GIH
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 215 PM Saturday...
A series of shortwaves aloft will progress through the region
through the work week. The first, remnants of the upper low over
Central NC, will deamplify as it shifts off to the northeast. The
second will swing through the Great Lakes, approaching and moving
through Central NC Wednesday night/Thursday. A third, will move
through the region on the second's heels on Friday. Periods of
showers are possible with each of these shortwaves, though
confidence and chances are low at this time as uncertainty remains
on the high side in terms of precipitation. High pressure ridging
southwestward into the region on Tuesday and Wednesday may help keep
the weather dry during that time. As the ridge shifts off the coast
and away from the area, west-southwesterly flow, becoming more
southwesterly as the surface trough progresses east, will advect
much warmer and more moist air into the region for Thursday and
Friday. A return to well above normal temperatures (highs in the mid
80s to low 90s and lows in the mid to upper 60s) is expected Friday
through Sunday as the next frontal system develops over the Midwest.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 240 PM Sunday...
The most immediate threat to aviation interests is the isolated to
scattered storms impacting mainly northern portions of central NC,
including GSO/RDU/RWI, for the rest of the afternoon. A period of
MVFR to IFR conditions and gusts of 35-50 kts are likely in and near
any storms, and a damaging gust over 60 kts along with quarter size
hail may also occur with the strongest storms. The threat will be
diminishing at GSO by 20z, but will persist at RDU/RWI through about
00z. Otherwise, a few showers may impact other locations in central
NC, through early evening, especially in the NE, but VFR conditions
will prevail. That will change overnight, however, as a front shifts
E and SE through the area, bringing a wind from the N and NE and a
risk of MVFR conditions late tonight, particularly to RDU/RWI/FAY
with a much lower risk at INT/GSO, which may remain VFR overnight. A
period of IFR cigs are also possible late tonight through mid
morning Mon at RWI. These MVFR-IFR clouds will lift through the
morning Mon, and VFR conditions are expected to return by 16z
areawide.
Looking beyond 18z Mon, cigs should be VFR through Mon, although a
few showers are possible mainly at INT/GSO and at RWI during the
afternoon. Sub-VFR cigs are expected to redevelop late Mon night
lasting into Tue morning, primarily at RWI, with a damp NE low level
wind. VFR conditions should return by late Tue morning areawide,
then VFR should rule through the end of the week, although a few
afternoon sprinkles may occur each afternoon. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett/Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...KC
AVIATION...Hartfield
Hazardous weather outlook, May 6, 12:31 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
131 PM EDT Sun May 6 2018
NCZ021-038-039-073>075-083>086-088-089-071130-
Forsyth-Davidson-Randolph-Stanly-Montgomery-Moore-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
131 PM EDT Sun May 6 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>011-025>028-041>043-078-071130-
Person-Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Wake-Johnston-Wilson-Wayne-
131 PM EDT Sun May 6 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
Isolated severe storms are possible through this afternoon. The main
storm threat will be from damaging wind gusts over 60 mph, primarily
between the hours of 2 pm and 7 pm. Hail up to the size of quarters
is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ022>024-040-076-077-071130-
Guilford-Alamance-Orange-Chatham-Lee-Harnett-
131 PM EDT Sun May 6 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
Isolated strong to severe storms are possible through this
afternoon. The main storm threat will be from damaging wind gusts
over 60 mph, primarily between the hours of 1 pm and 6 pm. Hail up
to the size of quarters is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 6, 11:29 AM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1229 PM EDT SUN MAY 6 2018
NCZ021-038-061730-
Forsyth NC-Davidson NC-
1229 PM EDT SUN MAY 6 2018
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND NORTHEASTERN
DAVIDSON COUNTIES UNTIL 130 PM EDT...
At 1229 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 10 miles northeast of Mocksville, moving east at 25
mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Winston-Salem, Thomasville, Kernersville, Clemmons, Bermuda Run,
Huntsville, Lewisville, Walkertown, Rural Hall and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3626 8045 3625 8004 3587 8005
3588 8038 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3606 8047 3605 8047
3604 8049 3608 8052
TIME...MOT...LOC 1629Z 270DEG 23KT 3604 8048
10Special weather statement, May 6, 12:20 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
120 PM EDT SUN MAY 6 2018
NCZ021-022-061815-
Guilford NC-Forsyth NC-
120 PM EDT SUN MAY 6 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FORSYTH AND GUILFORD
COUNTIES UNTIL 215 PM EDT...
At 117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving east at 20 mph. The storm is currently over I-
40, just south of Winston-Salem.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, McLeansville,
Summerfield, Gibsonville, Stokesdale, Walkertown and Pleasant Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways. Drivers are urged to slow down and use
extra caution to avoid hydroplaning, especially in urban areas where
prolonged heavy rain can quickly lead to flooding.
&&
LAT...LON 3626 8015 3624 7953 3590 7954 3594 8001
3599 8005 3601 8005 3603 8014 3603 8027
TIME...MOT...LOC 1717Z 261DEG 16KT 3606 8020
10Special weather statement, May 6, 1:07 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
207 PM EDT SUN MAY 6 2018
NCZ023-024-061900-
Alamance NC-Orange NC-
207 PM EDT SUN MAY 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALAMANCE AND ORANGE
COUNTIES UNTIL 300 PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mebane, or 7 miles northeast of Graham, moving east at 20 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Burlington, Graham, Hillsborough, Mebane, Elon College, Gibsonville,
Haw River, Swepsonville, Alamance and Carr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways. Drivers are urged to slow down and use
extra caution to avoid hydroplaning, especially in urban areas where
prolonged heavy rain can quickly lead to flooding.
&&
LAT...LON 3624 7895 3602 7899 3600 7954 3612 7954
3625 7938
TIME...MOT...LOC 1806Z 270DEG 16KT 3616 7932
10Special weather statement, May 6, 1:46 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
246 PM EDT SUN MAY 6 2018
NCZ007>010-023>025-061945-
Vance NC-Durham NC-Alamance NC-Person NC-Warren NC-Granville NC-
Orange NC-
246 PM EDT SUN MAY 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ALAMANCE...
SOUTHEASTERN PERSON...VANCE...NORTHWESTERN WARREN...ORANGE...
GRANVILLE AND DURHAM COUNTIES UNTIL 345 PM EDT...
At 245 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Norlina to 6 miles
south of Graham. Movement was east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Durham, Chapel Hill, Henderson, Graham, Oxford, Hillsborough,
Creedmoor, Warrenton, Carrboro and Mebane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects. People outdoors should get to
a safe place immediately at the first sight of lightning or first
sound of thunder.
&&
LAT...LON 3654 7791 3634 7819 3617 7847 3618 7849
3615 7851 3606 7865 3607 7875 3603 7875
3602 7872 3602 7873 3586 7897 3588 7925
3585 7925 3585 7934 3600 7951 3654 7849
TIME...MOT...LOC 1845Z 264DEG 14KT 3651 7827 3597 7940
GIHSpecial weather statement, May 6, 2:32 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
332 PM EDT SUN MAY 6 2018
NCZ025-041-062015-
Durham NC-Wake NC-
332 PM EDT SUN MAY 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAKE AND SOUTHERN
DURHAM COUNTIES UNTIL 415 PM EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chapel Hill, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Raleigh, Durham, Chapel Hill, Rdu International, Morrisville, Falls
Lake State Rec Area, Parkwood, William B Umstead State Park, Research
Triangle and Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3605 7864 3585 7857 3586 7891 3587 7891
3586 7901 3596 7900 3608 7871 3608 7869
TIME...MOT...LOC 1930Z 262DEG 19KT 3589 7896
77